Alert archive / New Mexico / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 45, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Aug 9, 2011, 3:52 PM MDT for Doña Ana County, New Mexico. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2011, 3:52 PM MDT (21:52 UTC)
- Expired
- Aug 9, 2011, 4:30 PM MDT
- In force
- 38 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
County Doña Ana County, NM
The radar
The Holloman AFB radar (KHDX), 67 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 354 J/kg
- Mixed-layer CIN
- -345 J/kg
- Mixed-layer LCL
- 1763 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
317 WUUS54 KEPZ 092152 SVREPZ NMC013-092230- /O.NEW.KEPZ.SV.W.0045.110809T2152Z-110809T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 352 PM MDT TUE AUG 9 2011 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO... * UNTIL 430 PM MDT * AT 342 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 19 MILES NORTHEAST OF LEASBURG...MOVING NORTHWEST AT 5 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF NORTHERN DONA ANA COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH... HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. STRONG WINDS AND BLOWING DUST WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE SEEKING SAFE SHELTER. && LAT...LON 3279 10676 3282 10652 3248 10650 3246 10670 TIME...MOT...LOC 2152Z 140DEG 5KT 3260 10660 $$ TRIPOLI
2 follow-up statements
548 WWUS54 KEPZ 092226 SVSEPZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 426 PM MDT TUE AUG 9 2011 NMC013-092230- /O.CON.KEPZ.SV.W.0045.000000T0000Z-110809T2230Z/ DONA ANA NM- 426 PM MDT TUE AUG 9 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL DONA ANA COUNTY UNTIL 430 PM MDT... AT 418 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. AT 355 PM... WIND GUST OF 51 MPH WAS REPORTED NEAR THE WHITE SANDS MISSLE RANGE HEADQUARTERS. THIS STORM WAS LOCATED 19 MILES NORTHEAST OF LEASBURG...MOVING NORTHWEST AT 5 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS. LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF NORTHERN DONA ANA COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. STRONG WINDS AND BLOWING DUST WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE SEEKING SAFE SHELTER. && LAT...LON 3279 10676 3282 10652 3248 10650 3246 10670 TIME...MOT...LOC 2223Z 140DEG 5KT 3263 10663 $$ TRIPOLI
481 WWUS54 KEPZ 092229 SVSEPZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 429 PM MDT TUE AUG 9 2011 NMC013-092240- /O.EXP.KEPZ.SV.W.0045.000000T0000Z-110809T2230Z/ DONA ANA NM- 429 PM MDT TUE AUG 9 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL DONA ANA COUNTY HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS. HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3279 10676 3282 10652 3248 10650 3246 10670 TIME...MOT...LOC 2230Z 140DEG 5KT 3264 10664 $$ TRIPOLI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:20 PM MDT, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 9, 1:20 PM MDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 120 PM MDT TUE AUG 9 2011 .SYNOPSIS... AN END TO OUR RECENT STRING OF 100 DEGREE DAYS OVER THE LOWLANDS IS IN SIGHT. ALTHOUGH THE UPPER LEVEL HIGH IS STILL IN PLACE OVER OUR REGION...AN UPPER LEVEL DISTURBANCE AND INTENSE AFTERNOON HEATING WILL BRING AND INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS THIS EVENING...ESPECIALLY SOUTH AND EAST OF A DEMING TO RUIDOSO LINE. WEDNESDAY AND THURSDAY WILL HAVE FEWER THUNDERSTORMS BUT BY FRIDAY MOISTURE WILL ONCE AGAIN INCREASE AS THE CENTER OF THE UPPER HIGH SHIFTS FARTHER EAST. SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED THROUGH THE WEEKEND AND POSSIBLY INTO MONDAY BEFORE THE UPPER HIGH STRENGTHENS ONCE MORE LIMITING OUR CHANCES FOR RAIN. WITH THE ADDITIONAL MOISTURE...TEMPERATURES WILL BE SLIGHTLY COOLER THROUGH THE PERIOD...HARDLY COOL BUT BETTER THAN WE'VE BEEN HAVING RECENTLY. && .DISCUSSION... THE COMBINATION OF WEAK INVERTED TROF NORTHWEST OF THE BIG BEND AND LOW LEVEL WIND/MOISTURE CONVERGENCE INTO THE HEAT LOW TROUGH OVER ELP WILL BRING A HIGHER CHANCE OF POPS FOR THE SOUTHEASTERN THIRD OF THE REGION TONIGHT. NAM/GFS/SREF DEPICT THIS SCENARIO IN VARYING DEGREES OF STRENGTH. THERE CERTAINLY COULD BE SOME HEAVY RAIN...SMALL HAIL AND PERHAPS A BRIEF HYBRID MICROBURST OR TWO. IN THE WAKE OF THE DISTURBANCE ALONG WITH AN EASTWARD SHIFT OF THE SURFACE HEAT LOW...WEDNESDAY AND THURSDAY LOOK LIKE SLIGHTLY DOWN DAYS WITH REGARD TO THUNDERSTORMS...STILL POSSIBLE ANYWHERE...BUT FEWER IN NUMBER. IN FACT LATEST GFS EXTENDS LOWER POPS INTO FRIDAY. SOMETIME IN THE FRIDAY/SATURDAY TIME PERIOD THE UPPER HIGH WILL REORIENT INTO A TRIANGULAR CONFIGURATION WITH UPPER TROUGHS EAST AND WEST. SURFACE TROFINESS WILL CONTINUE OVER THE REGION AND ALLOW ADDITIONAL MOISTURE TO STREAM IN AND BE DRAWN TOWARD THE WESTERN END OF A BACKDOOR COLD FRONT MOVING INTO THE TX PANHANDLE AND PERHAPS NORTHEASTERN NM LATE SATURDAY AND SUNDAY. EXPECT CHANCE POPS MOST AREAS. WOULDN'T RULE OUT LIKELY POPS OVER THE SACS SATURDAY NIGHT OR SUNDAY ESPECIALLY IF THE FRONT HANGS TOGETHER FARTHER SOUTH AND WEST THAT CURRENTLY FORECAST. PWS RISE AS HIGH AS 1.6 INCHES OVER NE PORTIONS IN THE GFS. PROBABLY TOO HIGH BUT 1.3-1.5 INCHES SEEMS A GOOD BET SO THERE IS AN INCREASED RISK OF LOCAL FLOODING IN THE SATURDAY NIGHT TO MONDAY TIME FRAME. IF THE EL PASO AREA GETS RAINFALL TONIGHT EXPECT TEMPS TOMORROW TO STAY BELOW 100. THURSDAY/FRIDAY ARE MORE IFFY...IF THEY STAY DRY MAYBE WE'LL GET BACK TO TRIPLE DIGITS BUT I'VE KEPT TEMPS JUST BELOW 100. BY THE WEEKEND THERE SHOULD BE ENOUGH CLOUDS TO COLL TEMPERATURES A FEW DEGREES. NIGHTTIME MINIMUMS WILL STAY FAIRLY WARM EXCEPT WHERE THUNDERSTORMS OCCUR AND WE MAY SURPASS THE RECORD NUMBER OF 75 DEGREE OR WARMER DAYS IN A YEAR BY THE WEEKEND... NOT AN OFFICIAL STAT BUT A PRETTY GOOD INDICATION OF THE PERSISTENT WEATHER PATTERN AND URBAN HEAT ISLAND IN EL PASO. && .AVIATION...VALID 10/00Z-11/00Z. VFR CONDS EXPECTED THRU PD. ISOLD TO SCT TSRA POSSIBLE THRU 04Z MAINLY AT KELP...KLRU AND MOUNTAINS. ISOLD TSRA EXPECTED AGAIN OVER HIGHER TERRAIN AND FAR SWRN NM AFT 18Z. FEW-SCT150 SCT250 PREDOMINANT EXCEPT SCT-BKN050-070CB BKN150 NEAR THUNDERSTORMS. WINDS GENERALLY W TO SW 10-15KTS DURING DAY AND 5-10KTS OVERNIGHT...GUSTY AND ERRATIC NEAR THUNDERSTORMS. && .FIRE DISCUSSION... MOISTURE WILL BE INCREASING OVER THE REGION THROUGH THE REMAINDER OF THE UPCOMING WEEK AS UPPER HIGH SHIFTS EASTWARD AND PULLS MOISTURE NORTHWARD. HIGH TEMPERATURES WILL BE SLOWLY FALLING AS WELL WITH THE LOWLANDS FALLING INTO THE LOWER TO MID 90S BY THE WEEKEND. MINIMUM RELATIVE HUMIDITIES WILL BE ON THE INCREASE AS WELL WITH GOOD OVERNIGHT RECOVERIES EXPECTED. THUNDERSTORMS TONIGHT ARE EXPECTED TO BE OVER THE HIGHER TERRAIN AND ALONG THE RIO GRANDE VALLEY THEN BECOME MORE WIDESPREAD AS THE WEEK PROGRESSES. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 78 99 77 99 76 / 40 10 20 20 20 SIERRA BLANCA TX 71 95 72 95 71 / 30 20 20 20 20 LAS CRUCES 75 98 74 99 73 / 30 10 10 20 20 ALAMOGORDO 73 96 71 96 70 / 40 20 20 20 30 CLOUDCROFT 53 72 50 72 50 / 40 30 20 30 40 TRUTH OR CONSEQUENCES 72 96 71 97 70 / 30 10 30 30 30 SILVER CITY 63 88 61 89 60 / 20 20 20 40 30 DEMING 73 97 72 97 71 / 20 10 20 30 20 LORDSBURG 71 98 72 98 70 / 20 10 20 20 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 02-MACBLAIN/26-GRZYWACZ
Hazardous weather outlook, Aug 9, 10:35 AM MDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1035 AM MDT TUE AUG 9 2011 NMZ022>025-030>032-TXZ055-056-101715- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1035 AM MDT TUE AUG 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WESTERN AND NORTHERN PORTIONS WITH SCATTERED THUNDERSTORMS OVER THE EAST AND SOUTH THIS AFTERNOON THROUGH MIDNIGHT. THUNDERSTORMS MAY BE PRODUCE LOCALLY HEAVY RAINFALL... SMALL HAIL AND WIND GUSTS UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AFTER A LOWERED RISK OF THUNDERSTORMS ON WEDNESDAY...A GRADUAL INCREASE IN THUNDERSTORM ACTIVITY IS EXPECTED FOR THURSDAY INTO MONDAY. LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH THUNDERSTORMS DURING THIS PERIOD. SOME DRYING IS FORECAST FOR NEXT TUESDAY, .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING TO LOCAL LAW ENFORCEMENT AND THIS OFFICE. MACBLAIN
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 2:10 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Aug 9, 3:20 PM MDT | Areal Flood Advisory | EPZ | Otero | 115 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.